Basically, the benzocaine prevented the oxygen-rich blood from releasing the oxygen to the tissue, which in turn caused it to acquire a dark blue color. Her symptoms emerged after she took the topical version of the benzocaine drug to treat her toothache. “I’m weak and I’m blue”, she told the ER doctors.
Doctors in Providence, Rhode Island, recently reported the case of a 25-year-old woman whose blood had turned dark blue after using medication containing a common numbing agent. Interestingly, the only cure was also blue.
The young woman was in the emergency room of the hospital, taken as they suffer from fatigue and shortness of breath.
This gave doctors some clue on what happened: the woman had methemoglobinemia, a condition characterized by a very high amount of methemoglobin that builds up in the blood.
The Food and Drug Administration is officially not a fan of Elizabeth Báthory.
Too much amount of this substance in the body can cause suffocation, so the body produces enzymes that convert methemoglobin back to hemoglobin. The benzocaine she had used the night before had triggered a rare reaction which caused a condition called “methemoglobinemia”.
Doctors administered an antidote called methylene blue, which improved her breathing and bluish skin tone within few minutes.
The woman’s condition deprived her of oxygen and turned her blood dark blue.
Most people who use benzocaine or other drugs linked to methemoglobinemia never develop the condition, and there’s often no clear reason as to why any particular person gets sick in this peculiar way. Her blood returned to normal and she was discharged with a dental referral.
According to poison control data, around 100 people are afflicted with the condition in the U.S. annually, though this is nearly certainly an underestimate, since not everyone with methemoglobinemia necessarily call poison control about it.